Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 43, NWS Memphis, TN

August 27, 2020Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this tornado warning at Aug 27, 2020, 7:52 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 7:52 PM CDT (00:52 UTC)
Expired
Aug 27, 2020, 8:30 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 61 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WFUS54 KMEG 280052
TORMEG
ARC037-111-280130-
/O.NEW.KMEG.TO.W.0043.200828T0052Z-200828T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
752 PM CDT Thu Aug 27 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Poinsett County in eastern Arkansas...
  Northeastern Cross County in eastern Arkansas...

* Until 830 PM CDT.
    
* At 752 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Parkin, moving north at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Harrisburg, Parkin, Payneway, Togo, Birdeye, Landers, Weona
  Junction, Weona, Duvall, Stewart, Colton, Twist, McDonald, Boat
  Run, Cassidy, Bay Village, Coldwater, Whitaker, Old Weona and
  Monterey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3561 9045 3544 9048 3544 9050 3535 9050
      3526 9052 3525 9059 3556 9083
TIME...MOT...LOC 0052Z 175DEG 38KT 3530 9056 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KRF
2 follow-up statements
230 
WWUS54 KMEG 280108 RRA
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
808 PM CDT Thu Aug 27 2020

ARC037-280118-
/O.CAN.KMEG.TO.W.0043.000000T0000Z-200828T0130Z/
Cross AR-
808 PM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR NORTHEASTERN CROSS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas.

LAT...LON 3561 9045 3545 9050 3544 9057 3544 9061
      3545 9061 3545 9074 3556 9083
TIME...MOT...LOC 0108Z 175DEG 38KT 3547 9058 

$$

ARC111-280130-
/O.CON.KMEG.TO.W.0043.000000T0000Z-200828T0130Z/
Poinsett AR-
808 PM CDT Thu Aug 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN POINSETT COUNTY...
    
At 808 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located 9 miles southwest of Marked Tree,
moving north at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Harrisburg, Boat Run, Payneway, Cassidy, Landers, Whitaker, Old
Weona, Weona Junction, Weona, Stewart, Judd Hill and Lake Poinsett
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3561 9045 3545 9050 3544 9057 3544 9061
      3545 9061 3545 9074 3556 9083
TIME...MOT...LOC 0108Z 175DEG 38KT 3547 9058 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KRF
393 
WWUS54 KMEG 280122
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
822 PM CDT Thu Aug 27 2020

ARC111-280132-
/O.EXP.KMEG.TO.W.0043.000000T0000Z-200828T0130Z/
Poinsett AR-
822 PM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR SOUTHEASTERN POINSETT COUNTY WILL EXPIRE
AT 830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas.

LAT...LON 3561 9045 3545 9050 3544 9057 3544 9061
      3545 9061 3545 9074 3556 9083
TIME...MOT...LOC 0122Z 175DEG 38KT 3561 9059 

$$

KRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 27, 6:50 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 27, 6:50 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
650 PM CDT Thu Aug 27 2020

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 27 2020/

DISCUSSION...

The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.

Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.

Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.

30

&&

.AVIATION...
/00z TAFs/

Tropical Storm Laura continues to move north across AR and the
initial rainband is affecting portions of eastern AR and northwest
MS, approaching MEM. Gusty winds and spin-up tornadoes are
possible within these bands in addition to tempo IFR CIGS and
visibility. Ceilings are expected to deteriorate overnight and
continue between 1-3 kft through tomorrow afternoon. There will
likely be some breaks in the cloud deck, but confidence in
when/where this will occur is low.

Winds will continue to increase this evening, with gusts over 30
kts at JBR and MEM tonight and early Friday. East and southeast
winds will veer around the dial, eventually becoming southwest as
the remnant circulation moves across the northern portion of the
CWA. Wind shear will also be an issue through the period as winds
at 2000 ft are in the 40-50 kt range.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
     Francis.

     Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
     Francis.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
     Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.

     Flash Flood Watch through late Friday night for Mississippi.

MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
     Dunklin-Pemiscot.

     Flash Flood Watch through late Friday night for Dunklin-Pemiscot.

MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
     Tallahatchie-Tate-Tunica.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for
     DeSoto-Marshall.

     Flash Flood Watch through late Friday night for Alcorn-Benton MS-
     DeSoto-Lafayette-Marshall-Panola-Prentiss-Tate-Tippah-
     Tishomingo-Union.

TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
     Lake-Lauderdale-Obion-Shelby-Tipton.

     Flash Flood Watch through late Friday night for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
     Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
     Madison-Weakley.

&&
Hazardous weather outlook, Aug 27, 2:33 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
233 PM CDT Thu Aug 27 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
233 PM CDT Thu Aug 27 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms over the delta of
east Arkansas and northwest Mississippi, through sunrise Friday.
There is a Marginal Risk to the east and northeast of this area.

The potential for short-lived tornadoes will increase over east
central Arkansas this evening. The tornado potential will expand
north and and slightly east during the overnight hours.

In addition to the tornado risk, strong winds and flash flooding
are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is Slight Risk for severe thunderstorms for all the Midsouth
on Friday. Short-lived tornadoes will be possible, accompanied by
flash flooding and damaging winds. The tornado threat will expand
from Memphis metro area Friday morning, through west Tennessee
and north Mississippi during the afternoon.

Additionally straight line winds are expected to be sustained
between 20 and 30 mph with gusts over 35mph. Trees may be more
vulnerable to falling because of saturated soils.

Strong winds and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through Friday evening. Please
pass storm reports to local law enforcement, SKYWARN communication
channels or directly to the National Weather Service via the NWS
Memphis webpage or via social media.

In the hours before

Local storm report, Aug 27, 7:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     10 W COLT               35.13N  90.99W
08/27/2020                   ST. FRANCIS        AR   AMATEUR RADIO

            REPORT OF 2 TREES DOWN NEAR THE PINE TREE COMMUNITY.

&&

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:00 PM CDTFlash Flood WarningMEGCross, Lee, St. Francis3 hr
Aug 27, 7:00 PM CDTTornado WarningMEGLee, St. Francis30 min
Aug 27, 7:09 PM CDTTornado WarningMEGCross, Poinsett36 min
Aug 27, 7:57 PM CDTTornado WarningMEGCraighead, Poinsett35 min
Aug 27, 8:12 PM CDTTornado WarningMEGCraighead, Poinsett48 min
Aug 27, 8:47 PM CDTTornado WarningMEGCraighead, Mississippi, Poinsett43 min
Aug 27, 8:52 PM CDTTornado WarningMEGCraighead, Greene23 min
Aug 27, 8:53 PM CDTFlash Flood WarningMEGCrittenden3 hr
Aug 27, 9:10 PM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett3 hr
Aug 27, 9:12 PM CDTTornado WarningMEGCraighead, Greene48 min
Aug 27, 9:49 PM CDTTornado WarningMEGClay, Greene23 min
Aug 27, 10:29 PM CDTTornado WarningMEGClay, Mississippi31 min
Aug 27, 10:59 PM CDTTornado WarningMEGClay23 min
Aug 28, 9:36 AM CDTAreal Flood AdvisoryMEGCross3 hr
Aug 28, 4:45 PM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lee and 4 more26 hr

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.